Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Hastings, NE

June 2, 2005Dawson County, Gosper County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 2, 2005, 6:23 AM CDT for Dawson County, Gosper County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 6:23 AM CDT (11:23 UTC)
Expired
Jun 2, 2005, 12:30 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Dawson County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 021126
FFWGID
NEC047-073-021730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
623 AM CDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1230 PM CDT

* AT 619 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
  HEAVY RAIN FROM 12 MILES NORTHEAST OF SUMNER TO 11 MILES SOUTH OF
  ELWOOD...OR FROM 26 MILES SOUTHEAST OF BROKEN BOW TO 25 MILES SOUTH
  OF LEXINGTON....MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OVERTON...
  LEXINGTON...

LOCAL LAW ENFORCEMENT REPORTED MAN-HOLE COVERS WERE BEING LIFTED IN 
THE STREETS AND WATER WAS OVER THE CURBS IN LEXINGTON AT 618 AM.  
THE HEAVY RAINFALL IS EXPECTED TO CONTINUE UNTIL AROUND 8 AM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND
CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 4050 10000 4034 10007 4035 9964 4068 9966
      4069 9942 4103 9942 4101 10005
&
$$
NNNN
2 follow-up statements
000 
WGUS73 KGID 021347
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
846 AM CDT THU JUN 2 2005

NEC047-073-021730-
DAWSON NE-GOSPER NE-
846 AM CDT THU JUN 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR GOSPER AND
DAWSON COUNTIES...

AT 844 AM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED SOME COUNTY 
ROADS WITH WATER FLOWING OVER THEM.  SCATTERED THUNDERSTORMS 
CONTINUED ACROSS THE COUNTIES...MOVING NORTHEAST AT 20 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 4050 10000 4034 10007 4035 9964 4068 9966
      4069 9942 4103 9942 4101 10005

$$

NELSON
000 
WGUS73 KGID 021544
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1043 AM CDT THU JUN 2 2005

NEC047-073-021553-
DAWSON NE-GOSPER NE-
1043 AM CDT THU JUN 2 2005

...THE FLASH FLOOD WARNING FOR GOSPER AND DAWSON COUNTIES IS
CANCELLED...

LAW ENFORCEMENT REPORTED THAT THE WATER OVER THE ROADWAYS WAS 
RECEDING. ONLY A COUPLE OF ISOLATED THUNDERSTORMS REMAIN IN THE 
AREA. ADDITIONAL FLOODING IS NOT EXPECTED FOR THE NEXT FEW HOURS.  
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

&&

LAT...LON 4050 10000 4034 10007 4035 9964 4068 9966
      4069 9942 4103 9942 4101 10005

$$

NELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:15 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 2, 3:15 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
315 AM CDT THU JUN 2 2005

.DISCUSSION...PRIMARY FOCUS NEXT COUPLE OF DAYS IS THUNDERSTORM
CHANCES AND POTENTIAL SEVERE WEATHER.

ONGOING COMPLEX OF THUNDERSTORMS WHICH INITIATED OVER THE HIGH
PLAINS CONTINUES TO MAKE GRADUAL PROGRESS EAST THIS MORNING.  THINK
THEY SHOULD HOLD TOGETHER ENOUGH FOR SCATTERED WORDING THIS MORNING
ACROSS PARTS OF THE NEBRASKA COUNTIES SINCE THAT AREA WILL BE ON THE
NOSE OF THE LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT VECTORS.
FURTHER SOUTH IN THE KANSAS COUNTIES...IT IS MORE QUESTIONABLE BUT
THINK THEY SHOULD STILL HAVE A CHANCE OF THUNDERSTORMS SINCE THE
ENTIRE AREA WILL HAVE WARM AIR ADVECTION MOST OF THE DAY.

THE MAIN FOCUS LATE THIS AFTERNOON INTO THE EARLY EVENING SHOULD
SHIFT TO NORTHEAST COLORADO THROUGH NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.  THIS SHOULD BE THE FAVORED AREA FOR THE NEXT ROUND OF
CONVECTION WITH GOOD UPSLOPE FLOW AS A SURFACE LOW GATHERS OVER
EASTERN COLORADO.  THINK THE STORMS WHICH DEVELOP IN THIS AREA WILL
THEN TRACK EAST EVENTUALLY MOVING INTO THE CWFA DURING THE EVENING
AND OVERNIGHT HOURS.  THE BEST SEVERE WEATHER POTENTIAL FOR GID
SHOULD BE IN THE WESTERN COUNTIES AS THE STORMS MOVE INTO THAT AREA
AND THE LOW LEVEL JET BEGINS TO GATHER STRENGTH DURING THE EVENING.
ONE THING THAT WILL HAVE TO BE WATCHED IS THAT THE NAM DOES PRODUCE
PERSISTENT WARM AIR ADVECTION TODAY AND DEVELOPS A WARM FRONT FROM
NORTHWEST KANSAS INTO CENTRAL NEBRASKA BY LATE THIS AFTERNOON.  IF
THIS HAPPENS ONGOING ACTIVITY MAY PERSIST MUCH OF THE DAY...AND NEW
STORMS COULD FIRE ALONG THE WARM FRONT THIS AFTERNOON.

THINGS BECOME MORE UNCERTAIN BY FRIDAY WITH THE 00Z NAM PUSHING THE
STRONGER LOW LEVEL FORCING FURTHER SOUTH THAN THE GFS.  THE GFS ON
THE OTHER HAND KEEPS MORE OF A NORTH TO SOUTH BOUNDARY FROM WESTERN
KANSAS INTO CENTRAL NEBRASKA.  A QUICK LOOK AT THE 06Z NAM SHOWS THE
SURFACE BOUNDARY LOCATED FROM SOUTHWEST KANSAS INTO NORTHEAST
NEBRASKA BY LATE IN THE AFTERNOON ON FRIDAY.  WILL GO AHEAD AND KEEP
A CHANCE OF THUNDERSTORMS IN THE FORECAST FRIDAY AFTERNOON INTO
FRIDAY NIGHT SINCE THE BOUNDARY WILL STILL BE IN THE AREA...BUT THE
EXACT PLACEMENT REMAINS UNCERTAIN. THE ACTIVE WEATHER APPEARS TO
CONTINUE INTO THE WEEKEND AND HAVE KEPT LOW CHANCES OF THUNDERSTORMS
IN THE FORECAST THROUGH THAT TIME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

KING
Hazardous weather outlook, Jun 2, 5:26 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
526 AM CDT THU JUN 2 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-031200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
526 AM CDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE STORM IS POSSIBLE TODAY...HOWEVER THE HIGHEST RISK
FOR SEVERE WEATHER WILL BE AFTER 8 PM TONIGHT.  THE MAIN THREATS ARE
EXPECTED TO BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY.  THE BEST CHANCE
FOR SEVERE WEATHER DURING THAT TIME PERIOD APPEARS TO BE DURING THE
LATE AFTERNOON AND EVENING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED...ESPECIALLY AFTER 8 PM TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KING

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.